Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 51, NWS Topeka, KS

May 11, 2011Marshall County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2011, 1:04 PM CDT for Marshall County, Washington County, Kansas. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2011, 1:04 PM CDT (18:04 UTC)
Expired
May 11, 2011, 1:31 PM CDT
In force
27 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Marshall County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 1:11 PM CDTHAIL 11 E Bremen, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:16 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2161 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

042 
WUUS53 KTOP 111804
SVRTOP
KSC117-201-111845-
/O.NEW.KTOP.SV.W.0051.110511T1804Z-110511T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
104 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
  NORTHWESTERN MARSHALL COUNTY IN NORTHEAST KANSAS...

* UNTIL 145 PM CDT

* AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. 
  THIS STORM WAS LOCATED 3 MILES SOUTH OF BREMEN...OR 7 MILES WEST OF
  MARYSVILLE...MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BREMEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF
YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 4000 9663 3982 9671 3983 9686 4001 9689
TIME...MOT...LOC 1805Z 185DEG 16KT 3988 9677
WIND...HAIL <50MPH 1.25IN

$$

PHILLIPS
2 follow-up statements
877 
WWUS53 KTOP 111821
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
121 PM CDT WED MAY 11 2011

KSC117-201-111845-
/O.CON.KTOP.SV.W.0051.000000T0000Z-110511T1845Z/
MARSHALL-WASHINGTON-
121 PM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHEASTERN WASHINGTON AND NORTHWESTERN MARSHALL COUNTIES...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER EXTREME NORTHWESTERN MARSHALL
COUNTY...OR 12 MILES NORTHWEST OF MARYSVILLE...MOVING NORTH AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF FAR NORTHEASTERN WASHINGTON AND FAR 
NORTHWESTERN MARSHALL COUNTIES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 4000 9663 3992 9667 3992 9688 4001 9689
TIME...MOT...LOC 1820Z 187DEG 26KT 3998 9679
WIND...HAIL <50MPH 1.00IN

$$

PHILLIPS
284 
WWUS53 KTOP 111831
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
131 PM CDT WED MAY 11 2011

KSC117-201-111841-
/O.CAN.KTOP.SV.W.0051.000000T0000Z-110511T1845Z/
MARSHALL-WASHINGTON-
131 PM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON AND
NORTHWESTERN MARSHALL COUNTIES HAS BEEN CANCELLED...

AT 131 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED INTO 
NEBRASKA...THUS THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 4000 9663 3992 9667 3992 9688 4001 9689
TIME...MOT...LOC 1831Z 187DEG 26KT 4006 9678

$$

PHILLIPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:47 PM CDT, 17 minutes earlier.

Area forecast discussion, May 11, 12:47 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1247 PM CDT WED MAY 11 2011

.UPDATE...
UPDATED THE AVIATION DISCUSSION.

&&

.DISCUSSION...
THE ATMOSPHERE HAS BECOME MODERATELY UNSTABLE WITH LITTLE
INHIBITION LEFT TO PREVENT THUNDERSTORM DEVELOPMENT. MODELS CONTINUE
TO SHOW LITTLE IN THE WAY OF DEEP LAYER SHEAR FOR ORGANIZED UPDRAFTS
INITIALLY. THEREFORE EXPECT STORMS TO PRIMARILY BE MULTI-CELLULAR
WITH THE LARGE HAIL AND DAMAGING WINDS POSSIBLE. WOULD EXPECT
INDIVIDUAL STORMS TO MOVE MAINLY TO THE NORTH WITH PROPAGATION OF
COLD POOL AND NEW STORM DEVELOPMENT TO THE EAST AND NORTHEAST.
MODELS SHOW BETTER DEEP LAYER SHEAR MOVING ACROSS CENTRAL KS AS THE
NEXT SHORTWAVE LIFTS NORTHEAST. WITH A SFC BOUNDARY ACROSS NORTH
CENTRAL KS...THERE IS A CONCERN THAT THE POTENTIAL FOR A FEW
TORNADOS COULD INCREASE AS THIS BETTER SHEAR MOVES IN. HOWEVER THERE
IS A FAIR AMOUNT OF UNCERTAINTY WITH REGARDS TO HOW MUCH INSTABILITY
WILL REMAIN WITH THESE INITIAL STORMS MOVING ACROSS THE AREA. WILL
HAVE TO KEEP EVALUATING THE SETUP AS THE AFTERNOON PROGRESSES.

WOLTERS

&&

.AVIATION...
TIMING OF TS INTO THE TERMINALS WILL BE TRICKY. HAVE INCLUDED A
TEMPO FOR THE BEST GUESS WHEN STORMS MAY ENTER THE AREA BASED ON A
CONSENSUS OF MODEL OUTPUT AND CURRENT RADAR TRENDS. OUTSIDE OF THE
TS THINK CONDITIONS WILL REMAIN VFR. IF TS GET INTO THE TERMINALS
IFR VSBY WITH WIND GUSTS UP TO 40 MPH ARE LIKELY FROM HEAVY
RAINFALL.

WOLTERS

&&

.PREV DISCUSSION... /404 AM CDT WED MAY 11 2011/
TODAY THROUGH THURSDAY...WEDNESDAY COMMENCES AN ACTIVE TIME PERIOD
FOR NORTHEAST KANSAS. AS OF 08Z RADAR TRENDS SHOWED A WEAKENING IN
THE LIGHT SHOWERS WHICH MOVED THROUGH THE AREA OVERNIGHT. ANOTHER
ROUND OF SHOWERS IS POSSIBLE DURING THE EARLY TO MID MORNING HOURS
ACROSS EASTERN KANSAS AS A SMALL BATCH OF ENERGY EJECTS
NORTHEASTWARD OUT OF THE MAIN PARENT TROUGH...WHICH ACCORDING TO 08Z
WATER VAPOR IMAGERY IS CURRENTLY SITTING OVER THE FOUR CORNERS
REGION. WITH A RATHER WEAK ELEVATED MIXED LAYER IN PLACE EXPECT
THESE MORNING SHOWERS TO REMAIN ELEVATED IN NATURE. GIVEN THE
ELEVATED INSTABILITY IN THE 1500 J/KG NEIGHBORHOOD A FEW STRONG
ELEVATED CELLS MAY EMERGE LATER THIS MORNING.

FURTHER WEST ACROSS SOUTH CENTRAL AND SOUTHWEST KANSAS A SHARP
DRYLINE WILL FORM NEAR DODGE CITY AND WILL STRETCH SOUTHEASTWARD INTO
CENTRAL OKLAHOMA. IN THE MID LEVELS THE AFOREMENTIONED H5 TROUGH
WHICH IS SITTING OVER THE FOUR CORNERS REGION WILL TAKE ON A
NEGATIVE TILT AND EJECT SLOWLY INTO THE CENTRAL PLAINS. THE MID TO
UPPER LEVEL FORCING ALONG WITH SURFACE CONVERGENCE ALONG THE
DRYLINE WILL INITIATE THUNDERSTORM FORMATION ACROSS SOUTHWEST AND
SOUTH CENTRAL KANSAS. THESE STORMS WILL QUICKLY BECOME SEVERE...AND
GIVEN THE NORTH NORTHEAST STORM MOTION STORMS WHICH FORM ON THE
NORTHERN EXTENT OF THE DRYLINE WILL HAVE A CHANCE TO IMPACT THE
WESTERN ZONES THIS AFTERNOON/EVENING. ALL HAZARDS ARE EXPECTED FROM
THESE DRYLINE INITIATED STORMS AS THE ENVIRONMENT WILL BE FAVORABLE
FOR LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A TORNADO OR TWO
GIVEN SURFACE BASED INSTABILITY OF 2000 TO 2500 J/KG AND CROSS
DRYLINE DEEP LAYER BULK SHEAR VECTORS OF 40 TO 50 KTS.

IN THE CENTRAL AND EASTERN ZONES THE WARM FRONT ASSOCIATED WITH THE
SURFACE TROUGH WILL STRETCH FROM NORTHWEST KANSAS THROUGH NEBRASKA
AND INTO CENTRAL IOWA...MEANING EASTERN KANSAS WILL REMAIN DEEPLY
ROOTED IN THE WARM SECTOR. MODELS HAVE BEEN CONSISTENT IN BREAKING
OUT CONVECTION DEEP IN THE WARM SECTOR DURING THE AFTERNOON
HOURS...PERHAPS IN RESPONSE TO WARM AIR ADVECTION IN THE MID
LEVELS ASSOCIATED WITH AN INCREASING MID LEVEL JET WHICH WILL
CREATE SOME LOW TO MID LEVEL CONVERGENCE. THE QUESTION WILL BE
WHETHER THESE STORMS CAN BECOME SURFACE BASED...AS MODELS INDICATE
A RATHER WEAK CAP WILL BE IN PLACE OVER THE WARM SECTOR. THE
FEELING IS THAT THE MID LEVELS WILL NOT COOL ENOUGH TO ALLOW FOR
THE AFTERNOON STORMS TO BECOME ROOTED IN THE BOUNDARY LAYER...THUS
THE TORNADO THREAT SEEMS MINIMAL EAST OF MANHATTAN...COUNCIL
GROVE...AND MARYSVILLE. EXPECT THUNDERSTORMS TO AFFECT NORTHEAST
KANSAS THROUGH THE REST OF WED EVENING/NIGHT AS ONGOING STORMS
MOVE NORTH NORTHEAST.

SLOWER MODEL TRENDS ALSO SHOWING A POTENTIAL FOR ANOTHER ROUND OF
THUNDERSTORM ACTIVITY ON THURSDAY AS THE DRYLINE WILL NOT QUITE
CLEAR THE AREA BY THURSDAY AFTERNOON. WITH THE NAM GFS AND ECMWF ALL
SHOWING A FAIRLY WELL DEFINED DRYLINE SETTING UP ACROSS THE
AREA...EFFECTIVELY BISECTING THE CWA...WE CAN PROBABLY EXPECT
ANOTHER ROUND OF SURFACE BASED STORMS IN OUR FAR EASTERN ZONES ON
THURSDAY.

MID RANGE AND EXTENDED FORECAST...WILL KEEP CHANCE POPS IN THE
FORECAST THROUGH THE REST OF THE WORK WEEK AS THE SLOW MOVING H5
TROUGH RESPONSIBLE FOR WEDNESDAYS THUNDERSTORMS WILL LINGER IN THE
AREA THROUGH THAT TIME PERIOD. THE SURFACE COLD FRONT WILL ALSO
FINALLY CLEAR THE AREA LATE IN THE WORK WEEK...SO WHILE IT PUSHES
THROUGH THE AREA IT WILL GIVE AN IMPETUS TO CREATE SOME LINGERING
SHOWERS WITH THE MARGINAL AMOUNT OF MOISTURE LEFT OVER FROM THE
DEPARTING SYSTEM.

HAVE KEPT THE WEEKEND DRY FOR NOW AS NORTHWEST FLOW MOVES OVER THE
AREA AS A STRONGLY AMPLIFIED RIDGE SITS OFF TO THE WEST. WILL
CONTINUE TO WATCH FOR THE POTENTIAL FOR SHOWERS THIS WEEKEND AS
MODELS DO PUSH ANOTHER SHORTWAVE TROUGH ACROSS NORTHEAST KANSAS ON
SUNDAY. ALTHOUGH THE FORCING WILL BE PRESENT FOR SHOWERS...THE LACK
OF MOISTURE WILL MITIGATE PRECIPITATION. WILL ADD POPS IN FUTURE
FORECASTS SHOULD THE POTENTIAL INCREASE.

JL

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 11, 12:19 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1219 PM CDT WED MAY 11 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-121730-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1219 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE
AREA THROUGH THE AFTERNOON. THESE STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL BETWEEN 1 AND 2 INCHES IN DIAMETER AND
DAMAGING STRAIGHT LINE WINDS OF 60 TO 70 MPH. AN ISOLATED TORNADO
CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL ALSO BE POSSIBLE THURSDAY THROUGH FRIDAY
AFTERNOON. SOME THUNDERSTORMS COULD BE SEVERE THURSDAY NEAR AND
EAST OF HIGHWAY 75.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THROUGH THIS AFTERNOON AND INTO THE
EARLY EVENING.

WOLTERS

In the hours before

Local storm report, May 11, 12:53 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1253 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             3 S GREENLEAF           39.68N 96.98W
05/11/2011  E0.75 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

MRC
Special weather statement, May 11, 12:56 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1256 PM CDT WED MAY 11 2011

KSZ009-010-111830-
MARSHALL-WASHINGTON-
1256 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL AND EASTERN
WASHINGTON COUNTIES...

THROUGH 130 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE
NORTH AT 45 MPH ACROSS PORTIONS OF NORTHWESTERN MARSHALL AND EASTERN
WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE HANOVER...BREMEN...HOLLENBURG AND OKETO.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 4001 9657 3963 9681 3966 9713 4000 9702
TIME...MOT...LOC 1755Z 200DEG 38KT 3977 9687
Local storm report, May 11, 1:01 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
101 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     HAIL             3 NW MINNEAPOLIS        39.15N 97.75W
05/11/2011  E0.75 INCH       OTTAWA             KS   PUBLIC

&&

MRC

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:44 PM CDTSpecial Weather StatementTOPMorris16 min
May 11, 12:00 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa45 min
May 11, 12:44 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington31 min
May 11, 12:56 PM CDTSpecial Weather StatementTOPWashington34 min
May 11, 5:12 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon33 min
May 11, 5:39 PM CDTSpecial Weather StatementTOPLyon36 min
May 11, 6:40 PM CDTSpecial Weather StatementTOPDouglas35 min
May 11, 6:44 PM CDTSpecial Weather StatementTOPBrown31 min
May 11, 6:50 PM CDTSevere Thunderstorm WarningTOPBrown25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.